Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Note on vector fields in manifolds

Author: Hans Samelson
Journal: Proc. Amer. Math. Soc. 36 (1972), 272-274
MSC: Primary 57D25
MathSciNet review: 0314068
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We give a direct geometric proof of Hopf's theorem on the sum of indices at the zeros of a vector field in a manifold M, or rather of that part of the theorem that says that the sum is the same for any two vector fields. The main idea is to connect the two fields by a one-parameter family of fields and to make everything transversal (to $ M \times I$). The resulting system of curves permits one to read off the theorem.

References [Enhancements On Off] (What's this?)

  • [1] Ralph Abraham and Joel Robbin, Transversal mappings and flows, An appendix by Al Kelley, W. A. Benjamin, Inc., New York-Amsterdam, 1967. MR 0240836
  • [2] H. Hopf, Vektorfelder in n-dimensionalen Mannigfaltigkeiten, Math. Ann. 96 (1926), 225-250.
  • [3] S. Lefschetz, Continuous transformations of manifolds, Proc. Nat. Acad. Sci. U.S.A. 11 (1925), 290-292.
  • [4] J. Milnor, Differential topology, Lecture Notes, Princeton University, Princeton, N.J., 1959, Theorem 1.35, p. 22.
  • [5] René Thom, Quelques propriétés globales des variétés différentiables, Comment. Math. Helv. 28 (1954), 17–86 (French). MR 0061823,

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57D25

Retrieve articles in all journals with MSC: 57D25

Additional Information

Keywords: Manifold, vector field, index, transversality
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society